In this brief guide, we’ll address the query: “What can I eat with doxycycline to avoid an upset stomach?” Also, we’ll explore why doxycycline causes an upset stomach, what are some dietary recommendations after taking antibiotics, and what are some reactions to doxycycline you should report to your doctor.
What can I eat with doxycycline to avoid an upset stomach?
Taking capsules with soft foods may be indicated if you’ve been prescribed doxycycline to treat or prevent an infection. Ideally, these foods should be cold, as hot temperatures may negatively affect the antibiotic’s formulation.
Foods that may be indicated for consumption alongside antibiotics include fruit puddings and pastes, cereals, slices of bread with low-fat content, etc.
Dairy products can be consumed 2 hours before or after. This is because milk decreases the absorption, and ergo, the effectiveness of tetracycline antibiotics.
The calcium in dairy “kidnaps” tetracycline. Namely, the antibiotic molecules bind to the proteins in milk and they are made unavailable for your organism to use to combat infections and microorganisms.
As doxycycline is a tetracycline antibiotic, it’s important to be mindful of the fact that consuming it with milk can make your prescribed treatment less effective.
This not only applies to milk, but also other dairy-based products such as cream, yogurt, cheese, butter, and dairy-based recipes.
When finished with a course of treatment, you can consume probiotics and pre-pro biotics to help your gut microbiome normalize itself.
Why does doxycycline cause an upset stomach?
Doxycycline may cause symptoms of upset stomach, due to its nature as an antibiotic.
As antibiotics are formulated to drastically decrease the populations of microbes, they make no distinction between good microbes and noxious ones. The result? The microbial population in your gut may be unbalanced and you may feel queasy.
The good microorganisms in your digestive tract are important to maintain other noxious microorganisms at manageable levels, and they interact with your immune system to reduce the likelihood of disease.
When you take a course of antibiotics, this balance is altered, and you may experience some discomfort, along with other symptoms.
Other digestive symptoms associated with doxycycline usage may include nausea, diarrhea, vomiting, loss of appetite, aches, watery or bloody stools, etc.
What are some dietary recommendations after taking antibiotics?
If you’ve been prescribed a course of antibiotics, you should consume fiber, prebiotics, probiotics, and foods with vitamin K.
Pre and probiotics will help your gut recover to its normal levels of healthy microbes, and can help stave off some unpleasant effects caused by antibiotic use, such as diarrhea and loose stools, and bloating.
Probiotics are formulations that contain live microorganisms, designed to replenish those that antibiotics have reduced in number and function.
Prebiotics are foods specially designed to feed the good microbes in your gut and help them reach homeostatic (balanced) levels. These can be ingested from commercially available formulations or as additives in certain foods.
Vitamin K levels can be decreased when you’re on a course of antibiotics, as good microbes in your gut produce vitamin K. This vitamin is essential for the synthesis of various proteins needed to prevent severe bleeding (it promotes the formation of blood clots) and is important for bone health.
Fiber is also important for you to consume after using antibiotics, as it promotes digestive function and health, and nourishes the good microbes in your digestive tract.
Fiber should be consumed sparingly during the course of antibiotics, as it may antagonize (work against) the absorption of the active ingredient.
Foods that are contraindicated during antibiotic consumption include grapefruit juice, foods enriched with calcium, and alcoholic beverages in the case of antibiotics from the imidazole family.
What reactions to doxycycline should I report to my doctor?
Severe reactions to doxycycline that you should report to your doctor include:
- The appearance of lesions
- Tinnitus (ringing or buzzing in your ears)
- Pain in your muscles and joints
- Severe headaches with throbbing pain and vision impairment
- Diarrhea and the passing of discolored stool
- Swelling in the mouth, tongue, and lips
- Severe abdominal pain
- Severe pain when swallowing, acid reflux,
- decreased appetite,
- Chest pain
- Difficulty breathing – anaphylactic shock
These symptoms are rare, but under no circumstances are they negligible. If you’re experiencing any of the above-listed symptoms, you should schedule an appointment with a general practitioner before they spiral into a serious medical emergency.
We urge you not to self-medicate, and to only consume antibiotics prescribed to you by a physician. You should only consume antibiotics for the duration of the prescribed treatment, and if any are leftover, you should dispose of them per your local disposal guidelines.
In this brief guide, we have addressed the query: “What can I eat with doxycycline to avoid an upset stomach?” Also, we have explored why doxycycline causes an upset stomach, what are some dietary recommendations after taking antibiotics, and what are some reactions to doxycycline you should report to your doctor.